Virginia, 2004

Winter Storm in Virginia, December 14, 2004

December 14, 2004 · NWS LWX · 1 event in 1 county or zone

A winter storm affected the Potomac Highlands for the 13th and 14th of December. This storm produced 6 to 8 inches in Highland County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A winter storm affected the Potomac Highlands for the 13th and 14th of December. This storm produced 6 to 8 inches in Highland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 14, 4:45 AM EST, 15 minutes earlier.

Area forecast discussion, Dec 14, 4:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 AM EST TUE DEC 14 2004

.SHORT TERM (TODAY AND TONIGHT)...
MAIN CONCERN THIS PACKAGE WILL BE THE AMOUNT OF SNOW FOR THE WESTERN
MOST ZONES AND THE COLDER TEMPERATURES TODAY AND TONIGHT AS THE
REINFORCING SHOT OF COLD AIR MOVES IN. A FAIRLY SIGNIFICANT TROUGH
SLATED TO MOVE THROUGH THE FORECAST AREA TODAY. SCATTERED SNOW
SHOWERS ONGOING ON THE WESTERN SLOPES OF THE ALLEGANY FRONT. WILL
CONTINUE WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON...BASED ON
OMEGA/FN VECTORS...SNOW SHOWERS WILL TAPER OFF BY 18Z. HIGHS
EXPECTED TO REMAIN BELOW FREEZING AT THE HIGHER ELEVATIONS
WITH OTHER READINGS FROM THE MID 30S TO AROUND 40.

PRESSURE GRADIENT TO REMAIN TIGHT OVERNIGHT...SO WINDS EXPECTED TO
STAY UP. THIS COMBINED WITH LINGERING LOW LEVEL MOISTURE WILL HELP
TO KEEP TEMPS FROM BOTTOMING OUT COMPLETELY. LATEST SHORT RANGE
GUIDANCE FAIRLY CLOSE ON LOWS FOR TONIGHT...SO TWEAK MINS UP A
DEGREE ACROSS THE BOARD TO REFLECT LATEST TRENDS.

&&

.LONG TERM...

WEDNESDAY THROUGH MONDAY...

SHARP TROUGH MOVES OFF THE MID ATLANTIC COAST EARLY WEDNESDAY WITH
H5 RIDGE ACROSS THE MS VALLEY BUILDING QUICKLY EASTWARD. NORTHWEST
FLOW AT THE SFC AND ALOFT WITH H85 TEMPERATURES IN THE MINUS 4 TO
MINUS 6 RANGE WILL PRODUCE BELOW NORMAL TEMPERATURES IN THE 30S TO
NEAR 40. SFC HIGH SLIDES OFF THE COAST THURSDAY WITH GOOD RETURN
FLOW AHEAD OF THE NEXT TROUGH MOVING THROUGH THE GREAT LAKES. HIGHS
THURSDAY WILL REBOUND TO NEAR NORMAL. SOUTHERN PORTION OF SPLITTING
TROUGH PASSES THROUGH THE REGION FRIDAY WITH H85 TEMPERATURES NEAR
ZERO C BUT BOUNDARY LAYER STILL TOO WARM TO SUPPORT SNOW...EXCEPT IN
THE HIGHEST ELEVATIONS WHERE PRECIPITATION MAY BE MIXED. WEAK WAA
ADVECTION SATURDAY AFTERNOON INTO SATURDAY NIGHT HAS THE POTENTIAL
TO PRODUCE MIXED RAIN AND SNOW SHOWERS CHANGING TO SNOW SHOWERS IN
THE EVENING...MAINLY WEST OF THE BLUE RIDGE. UPPER AIR ENERGY MOVING
SOUTHEASTWARD INTO THE OH VALLEY SUNDAY AND MONDAY WILL CARVE OUT A
DEEPER TROUGH ACROSS THE EASTERN STATES SUNDAY AND MONDAY WITH A
RETURN TO BELOW NORMAL TEMPERATURES WITH THE BEST CHANCE OF SNOW
SHOWERS SUNDAY NIGHT ACROSS THE ENTIRE CWA. UPSLOPE SNOW SHOWERS
WILL RESULT MONDAY WEST OF THE BLUE RIDGE.

&&

.AVIATION...VFR CONDITIONS EXPECTED AT ALL SITES TODAY. SOME
LOW LVL MOISTURE AROUND 5K THIS AFTN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WARNING UNTIL 400 PM EST TODAY FOR ZONE MDZ002.
VA...WINTER STORM WARNING UNTIL 400 PM EST TODAY FOR ZONE VAZ021.
WV...WINTER STORM WARNING UNTIL 400 PM EST TODAY FOR ZONES
WVZ048>049...WVZ054.
.MARINE...SCA ALL ZONES.

&&

SHORT TERM...CPW
LONG TERM...SMITH
Hazardous weather outlook, Dec 13, 11:57 AM EST, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1157 AM EST MON DEC 13 2004

MDZ002-VAZ021-WVZ048-049-054-141000-
ALLEGANY MD-GRANT WV-HIGHLAND VA-MINERAL WV-PENDLETON WV-
1157 AM EST MON DEC 13 2004

.DAY ONE...
LAKE EFFECT SNOW WILL AFFECT THE WESTERN RIDGES. IN ADDITION...GUSTY
WINDS WILL PRODUCE DROPPING TEMPERATURES AND FALLING WINDCHILLS.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
WWUS41 KLWX FOR THE DETAILS AND LATEST THINKING.

.DAYS TWO THROUGH SEVEN...
WINDCHILLS WILL BE LOWER TUESDAY NIGHT...WITH READINGS IN THE SINGLE
DIGITS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL REPORTS
WILL BE APPRECIATED TONIGHT THROUGH TUESDAY.

DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057-
WVZ050>053-055-140955-
ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
AUGUSTA VA-BERKELEY WV-CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-
CULPEPER VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-
FREDERICK VA-FREDERICK MD-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA-
MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-
PAGE VA-PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1157 AM EST MON DEC 13 2004

.DAY ONE...
TONIGHT...WINDCHILLS WILL DROP INTO THE TEENS AND LOWER 20S.

.DAYS TWO THROUGH SEVEN...
WINDCHILLS WILL BE LOW TUESDAY NIGHT...WITH VALUES IN THE TEENS TO
LOWER 20S. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Highland

When
December 14, 5:00 AM EST to 3:00 PM EST
Where
Highland forecast zone
Reported by
GENERAL PUBLIC

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431323.